Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 89, NWS Fort Worth, TX

April 4, 2017Fannin County, Texas

NWS Fort Worth, TX issued this severe thunderstorm warning at Apr 4, 2017, 7:22 PM CDT for Fannin County, Texas. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 4, 2017, 7:22 PM CDT (00:22 UTC)
Expired
Apr 4, 2017, 8:15 PM CDT
In force
53 min
Issued by
NWS Fort Worth, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Fannin County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 163 km from the middle of the area, began a volume at 00:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 0.4 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2017-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 13 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2017-04-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
13 J/kg
Mixed-layer CIN
-227 J/kg
Mixed-layer LCL
2841 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
239 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted.

026 
WUUS54 KFWD 050022
SVRFWD
TXC147-050115-
/O.NEW.KFWD.SV.W.0089.170405T0022Z-170405T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Fort Worth TX
722 PM CDT TUE APR 4 2017

The National Weather Service in Fort Worth has issued a

* Severe Thunderstorm Warning for...
  Fannin County in north central Texas...

* Until 815 PM CDT.

* At 722 PM CDT, a severe thunderstorm was located near Leonard, or
  14 miles southwest of Bonham, moving northeast at 45 mph.

  HAZARD...Quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is possible. 

* This severe thunderstorm will be near,
  Bailey around 735 PM CDT. 
  Bonham State Park around 740 PM CDT. 
  Bonham and Dodd City around 745 PM CDT. 
  Honey Grove around 755 PM CDT. 

Other locations impacted by this severe thunderstorm include Windom
and Trenton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection get inside a sturdy structure and stay away from
windows.

&&

LAT...LON 3386 9587 3383 9585 3352 9586 3337 9613
      3334 9636 3337 9639 3346 9639 3388 9593
TIME...MOT...LOC 0022Z 233DEG 37KT 3340 9629 

HAIL...1.00IN
WIND...<50MPH
 
$$

58
2 follow-up statements
883 
WWUS54 KFWD 050047
SVSFWD

Severe Weather Statement
National Weather Service Fort Worth TX
747 PM CDT TUE APR 4 2017

TXC147-050115-
/O.CON.KFWD.SV.W.0089.000000T0000Z-170405T0115Z/
Fannin TX-
747 PM CDT TUE APR 4 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR SOUTHEASTERN FANNIN COUNTY...

At 747 PM CDT, a severe thunderstorm was located near Dodd City, or
10 miles east of Bonham, moving northeast at 40 mph.

HAZARD...Quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is possible. 

Locations impacted include...
Honey Grove, Dodd City and Windom. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection stay inside a sturdy structure and keep away from
windows.

&&

LAT...LON 3383 9585 3352 9586 3344 9604 3355 9614
      3386 9587
TIME...MOT...LOC 0047Z 232DEG 36KT 3354 9601 

HAIL...1.00IN
WIND...<50MPH
 
$$

58
097 
WWUS54 KFWD 050106
SVSFWD

Severe Weather Statement
National Weather Service Fort Worth TX
806 PM CDT TUE APR 4 2017

TXC147-050115-
/O.EXP.KFWD.SV.W.0089.000000T0000Z-170405T0115Z/
Fannin TX-
806 PM CDT TUE APR 4 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN FANNIN COUNTY
WILL EXPIRE AT 815 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.

LAT...LON 3383 9585 3352 9586 3344 9604 3355 9614
      3386 9587
TIME...MOT...LOC 0105Z 233DEG 37KT 3363 9586 

$$

58

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 4, 7:14 PM CDT, 8 minutes earlier.

Area forecast discussion, Apr 4, 7:14 PM CDT, 8 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Fort Worth TX
714 PM CDT Tue Apr 4 2017

.AVIATION...
/00Z TAFs/

A dryline is currently moving through the Dallas/Fort Worth
Metroplex. Despite significant low-level convergence along the
boundary, deep convection only developed after 23Z. DFW and DAL
are currently near the tail end of these intensifying cells, but
the boundary may be east of both airports before the line is able
to develop any further south. The Bonham cornerpost is shut down,
and these arrivals are rerouting through Cedar Creek. Towers
southwest of Fort Worth have topped FL200, and while these cells
may not impact the commercial airports, they could disrupt the now
busy southeast arrival corridor.

Elevated showers have expanded in areal coverage northwest of the
Metroplex, impacting the Bowie cornerpost. This activity will
likely remain north of the Metroplex TAF sites, but the already
affected north departures will continue to be challenged by this
additional convection as it moves east this evening.

West winds will prevail much of the evening until a cold front
veers the winds to the northwest around midnight. DFW has already
switched to north flow. Speeds will increase significantly with
the frontal passage but will likely subside a bit toward daybreak.
This will only be temporary; once deep mixing ensues mid-morning
Wednesday, sustained speeds may approach 25 knots, with some gusts
potentially reaching the AWW threshold. However, the 310/320
direction should preclude significant crosswind concerns. The
winds will subside around nightfall Wednesday evening.

25

&&

.PREV DISCUSSION... /ISSUED 314 PM CDT Tue Apr 4 2017/
As of 3pm, a surface low was located in Southwest OK with a
trailing cold front draped westward through the TX Panhandle. A
diffuse dryline was positioned roughly from Wichita Falls
southward toward Cisco with dewpoints in the 30s and 40s and west
winds behind this boundary. These features are associated with a
potent upper trough pivoting through northern NM. Ascent ahead of
this shortwave has led to broken mid-level clouds across much of
North and Central TX today which have helped keep temperatures
from soaring into the upper 80s thus far. Momentum transfer from a
strong LLJ on the eastern periphery of the 850mb low has led to
gusty winds of up to 30-35 mph; a Wind Advisory remains in effect
through 7pm. As this cold front moves through the area tonight, a
few storms will be possible across our eastern areas and
temperatures will cool dramatically.

The main forecast concern continues to be the potential for a few
thunderstorms this evening east of I-35, a couple of which could
be strong and capable of small hail and/or downburst winds.
Moisture is quite meager across the forecast area, but with strong
forcing and steep lapse rates, the dynamic shortwave trough
should be able to find enough moisture to generate isolated storms
between 6pm and midnight near the dryline/cold front interface as
the cold front overtakes the dryline while pushing southeastward.
Substantial ascent can already be observed via cooling cloud tops
on regional satellite imagery. In addition, a somewhat unstable
cu field is developing just west of I-35 with bases around 8 kft.
While the severe storm threat will be mostly north of the Red
River in OK, a couple strong or marginally severe storms can't be
ruled out especially in our northeastern counties, roughly from
Paris to Emory. The steep lapse rates aloft imply a threat for at
least some small hail. In addition, the very dry boundary layer
means that these high-based storms would generate very negatively
buoyant downdrafts evidenced by DCAPE values over 1000 J/KG. These
conditions suggest any storm will also pose a downburst wind
threat. Once again, the moisture is the limiting factor to
convective development in our forecast area this evening and
expect coverage of storms to be isolated at best. Any activity
should be ending by midnight at the latest. As the cold front
encounters slightly more favorable moisture content in our
southeast counties, it may be able to generate a few showers
overnight, but have maintained a dry forecast for now. The cold
front should be through most if not all of the forecast area by
~3am.

In the wake of tonight's cold front, a much cooler day will
follow on Wednesday with temperatures 15-20 degrees cooler than
today. Northwest winds will remain breezy behind the front at
15-20 mph with some gusts up to 30 mph throughout the day. Have
decided not to extend the Wind Advisory through tomorrow at this
time as conditions should be borderline. Quieter weather will
persist through the end of the week. Thursday morning's lows will
be some of the coolest readings we've seen in about 3 weeks with
temperatures expected to fall into the 40s and even upper 30s. As
upper ridging builds across the Central US, a gradual warming
trend will ensue through Friday with temperatures moderating a
couple degrees each day.

By Saturday, another upper trough will be deepening across the
western US. A warm advection regime will set up across the
Southern Plains in advance of this trough and moisture will begin
returning to the region. The weekend looks to be warmer, with
highs in the upper 70s to upper 80s both Saturday and Sunday. As
deeper moisture arrives on Sunday, cloudiness should be on the
increase. Cannot rule out a few showers Sunday afternoon or
evening beneath a very strong capping inversion but this potential
is too low to mention right now. Higher rain chances will arrive
Sunday night and persist through early next week. As the upper
trough continues deepening and advancing east, a slow-moving front
is forecast to set up across parts of Texas. Models suggest
several upper disturbances will rotate through the parent longwave
trough leading to a few rounds of showers and storms from Sunday
night through at least Tuesday. At this point, it's too far into
the forecast to pin down any exact timing or details with this
next system, but it does appear that there will be numerous
opportunities for thunderstorms or widespread rainfall in the day
6-8 time frame.

-Stalley

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    52  70  47  73  52 /  20   0   0   0   0
Waco                50  70  43  74  48 /  10   0   0   0   0
Paris               49  65  43  69  46 /  30   0   0   0   0
Denton              47  69  39  71  46 /  20   0   0   0   0
McKinney            50  67  42  71  47 /  20   0   0   0   0
Dallas              53  70  49  74  52 /  20   0   0   0   0
Terrell             50  68  45  72  47 /  20   0   0   0   0
Corsicana           50  69  45  73  49 /  20   0   0   0   0
Temple              53  70  43  75  48 /   5   0   0   0   0
Mineral Wells       45  69  42  73  46 /  10   0   0   0   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 7 PM CDT this evening for TXZ091>093-100>104-
115>120-129>134-141>145.

&&

25/58
Hazardous weather outlook, Apr 4, 3:33 PM CDT, 3 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
333 PM CDT Tue Apr 4 2017

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-051200-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
333 PM CDT Tue Apr 4 2017

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Tonight.
Strong south to southwest winds will continue through the early
evening hours in advance of a cold front.

There is a chance of isolated to scattered thunderstorms this
evening along and east of a line from Gainesville to Dallas to Mexia.
Some storms could be strong with gusty winds and hail.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorm chances will return Sunday Night and Monday.

.SPOTTER INFORMATION STATEMENT...

Limited spotter activation may be requested this evening along and
east of a line from Sherman to Canton.

JLDunn

In the hours before

Special weather statement, Apr 4, 7:02 PM CDT, 20 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
702 PM CDT TUE APR 4 2017

TXZ094-050030-
Fannin TX-
702 PM CDT TUE APR 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FANNIN COUNTY UNTIL 730
PM CDT...

At 702 PM CDT, Doppler radar was tracking a strong thunderstorm near
Bonham State Park, or near Bonham, moving northeast at 40 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Bonham, Honey Grove, Dodd City, Bailey, Bonham State Park and Windom.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm. Seek
a safe shelter inside a building or vehicle.

&&

LAT...LON 3386 9588 3367 9585 3356 9586 3341 9620
      3352 9630 3386 9599 3385 9598 3386 9594
      3388 9593 3389 9594 3389 9593
TIME...MOT...LOC 0002Z 235DEG 36KT 3350 9620

58
Special weather statement, Apr 4, 7:16 PM CDT, 6 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
716 PM CDT TUE APR 4 2017

TXZ094-095-050045-
Lamar TX-Fannin TX-
716 PM CDT TUE APR 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LAMAR AND
NORTHEASTERN FANNIN COUNTIES UNTIL 745 PM CDT...

At 716 PM CDT, Doppler radar was tracking a strong thunderstorm near
Dodd City, or 8 miles northeast of Bonham, moving northeast at 45
mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Dodd City.

This storm may intensify, so closely monitor for additional
information or possible warnings from the National Weather Service in
Fort Worth.

LAT...LON 3378 9567 3355 9605 3365 9615 3386 9595
      3386 9594 3389 9593 3384 9584 3384 9582
      3386 9582 3386 9581 3384 9577 3386 9575
      3388 9576
TIME...MOT...LOC 0016Z 233DEG 37KT 3365 9604

58
Special weather statement, Apr 4, 7:18 PM CDT, 4 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
718 PM CDT TUE APR 4 2017

TXZ094-104-050045-
Collin TX-Fannin TX-
718 PM CDT TUE APR 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN COLLIN AND
SOUTHWESTERN FANNIN COUNTIES UNTIL 745 PM CDT...

At 718 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Leonard, or 19 miles southwest of Bonham, moving
northeast at 45 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Bonham, Leonard, Bailey, Bonham State Park, Blue Ridge, Trenton and
Westminster.

LAT...LON 3346 9605 3336 9625 3335 9629 3333 9629
      3327 9643 3334 9648 3340 9643 3340 9639
      3345 9639 3362 9621
TIME...MOT...LOC 0018Z 233DEG 37KT 3336 9637

58

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 4, 7:02 PM CDTSpecial Weather StatementFWDFannin28 min
Apr 4, 7:16 PM CDTSpecial Weather StatementFWDFannin29 min
Apr 4, 7:18 PM CDTSpecial Weather StatementFWDFannin27 min
Apr 4, 7:31 PM CDTSpecial Weather StatementFWDCollin29 min
Apr 4, 7:34 PM CDTSevere Thunderstorm WarningFWDCollin, Hunt26 min
Apr 4, 7:49 PM CDTSpecial Weather StatementFWDLamar26 min
Apr 4, 7:59 PM CDTSevere Thunderstorm WarningFWDFannin, Hunt46 min
Apr 4, 8:07 PM CDTSpecial Weather StatementFWDLamar23 min
Apr 4, 8:24 PM CDTSevere Thunderstorm WarningFWDDelta, Lamar51 min
Apr 4, 8:39 PM CDTSevere Thunderstorm WarningFWDFannin, Hunt35 min
Apr 4, 9:08 PM CDTSevere Thunderstorm WarningFWDDelta, Lamar37 min
Apr 4, 9:33 PM CDTSevere Thunderstorm WarningFWDLamar27 min

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.